Alert archive / Pennsylvania / Tornado Warnings in 2022
Tornado Warning 6, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at May 3, 2022, 5:49 PM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 26 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2022, 5:49 PM EDT (21:49 UTC)
- Expired
- May 3, 2022, 6:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Allegheny County, PA, Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:50 PM EDT | TSTM WND DMG | Wolfdale, PA | LARGE BARN BLOWN OVER. LARGE PINE TREES UPROOTED. |
| May 3, 5:52 PM EDT | TSTM WND DMG | 1 Nne Oak Grove, PA | TREE ON A TRAILER ALONG GALAXY DRIVE AND WINDSOR DRIVE. |
| May 3, 5:55 PM EDT | TSTM WND DMG | Houston, PA | HALF THE ROOF CAME OFF A HOME NEAR NORTH CHERRY AVE AND EAST PIKE STREET. |
| May 3, 5:57 PM EDT | TSTM WND DMG | 1 N Meadow Lands, PA | TREES DOWN AND MINOR STRUCTURE DAMAGE ALONG GREEN STREET. PICTURES PROVIDED. |
| May 3, 6:00 PM EDT | TSTM WND DMG | Gambles, PA | TREE AND WIRES ON VEHICLE ALONG CARL AVE. |
| May 3, 6:02 PM EDT | TSTM WND DMG | Canonsburg, PA | CORRECTED TIME FROM PREVIOUS TSTM WND DMG REPORT FROM CANONSBURG. TREES DOWN. |
| May 3, 6:05 PM EDT | TSTM WND DMG | Mcmurray, PA | TREE DOWN ON POWER LINE ON E HIGHLAND DR. |
| May 3, 6:09 PM EDT | TSTM WND DMG | Finleyville, PA | CORRECTED TIME FROM PREVIOUS TSTM WND DMG REPORT FROM FINLEYVILLE. TREES AND POWER LINES DOWN AT THE CORNER OF RIDGE AVE & SPRUCE ST. MORE TREES DOWN AT BRADEN ST. FINLEYVILLE. |
| May 3, 6:15 PM EDT | TSTM WND DMG | Elizabeth, PA | ROOF BLOWN OFF HOUSE ON 5TH AVE, NO INJURIES. |
| May 3, 6:20 PM EDT | TSTM WND DMG | Elizabeth, PA | LARGE TREE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:29 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1925 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577
WFUS51 KPBZ 032149
TORPBZ
PAC003-125-032215-
/O.NEW.KPBZ.TO.W.0006.220503T2149Z-220503T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
549 PM EDT Tue May 3 2022
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
Central Washington County in southwestern Pennsylvania...
South central Allegheny County in southwestern Pennsylvania...
* Until 615 PM EDT.
* At 549 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Wolfdale, or near Washington, moving east at 50
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Canonsburg around 555 PM EDT.
Cecil-Bishop around 600 PM EDT.
McMurray around 605 PM EDT.
Bethel Park, Gastonville, South Park Township, Jefferson Hills and
Monongahela around 610 PM EDT.
Clairton around 615 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Elizabeth, Finleyville, Meadow Lands, Eighty Four, Green Hills,
Baidland, New Eagle, West Elizabeth, Houston and Wickerham
Manor-Fisher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4010 8035 4025 8041 4034 8009 4028 7986
4018 7991
TIME...MOT...LOC 2149Z 259DEG 44KT 4020 8031
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$3 follow-up statements
244
WWUS51 KPBZ 032154
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
554 PM EDT Tue May 3 2022
PAC003-125-032215-
/O.CON.KPBZ.TO.W.0006.000000T0000Z-220503T2215Z/
Washington PA-Allegheny PA-
554 PM EDT Tue May 3 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR CENTRAL
WASHINGTON AND SOUTH CENTRAL ALLEGHENY COUNTIES...
At 554 PM EDT, a severe thunderstorm capable of producing a tornado
was located over McGovern, or near Canonsburg, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
McMurray around 605 PM EDT.
Bethel Park, Gastonville and Upper St. Clair around 610 PM EDT.
South Park Township, Jefferson Hills, Clairton and Monongahela
around 615 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Elizabeth, Finleyville, Meadow Lands, Eighty Four, Baidland, New
Eagle, West Elizabeth, Houston, Wickerham Manor-Fisher and Lincoln.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4015 8030 4024 8034 4034 8009 4028 7986
4018 7991
TIME...MOT...LOC 2154Z 253DEG 39KT 4023 8022
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$922
WWUS51 KPBZ 032206
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
606 PM EDT Tue May 3 2022
PAC003-125-032215-
/O.CON.KPBZ.TO.W.0006.000000T0000Z-220503T2215Z/
Washington PA-Allegheny PA-
606 PM EDT Tue May 3 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR EAST
CENTRAL WASHINGTON AND SOUTH CENTRAL ALLEGHENY COUNTIES...
At 605 PM EDT, a severe thunderstorm capable of producing a tornado
was located over McMurray, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Gastonville around 610 PM EDT.
South Park Township and Jefferson Hills around 615 PM EDT.
Clairton around 620 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Elizabeth, Finleyville, West Elizabeth and Lincoln.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4019 8015 4026 8020 4034 8009 4028 7986
4022 7997
TIME...MOT...LOC 2205Z 252DEG 39KT 4027 8008
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$120
WWUS51 KPBZ 032211
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
611 PM EDT Tue May 3 2022
PAC003-125-032221-
/O.EXP.KPBZ.TO.W.0006.000000T0000Z-220503T2215Z/
Washington PA-Allegheny PA-
611 PM EDT Tue May 3 2022
...THE TORNADO WARNING FOR EAST CENTRAL WASHINGTON AND SOUTH CENTRAL
ALLEGHENY COUNTIES WILL EXPIRE AT 615 PM EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 900 PM EDT for southwestern
Pennsylvania.
LAT...LON 4019 8015 4026 8020 4034 8009 4028 7986
4022 7997
TIME...MOT...LOC 2211Z 259DEG 44KT 4028 8000
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 3, 2:38 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 3, 2:38 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 238 PM EDT Tue May 3 2022 .SYNOPSIS... Showers and thunderstorms tonight will give way to a dry Wednesday and Thursday with passage of a cold front. && .NEAR TERM /THROUGH TONIGHT/... The aftn update included the addition of a tornado watch from PIT, over areas west, and immediately south. Convective activity is expected to increase with the advance of a cold front this evening. Deep layer shear is favorable for rotating storms and any that exhibit an east, to southeast movement will have tornado potential. Limiting factors includes weak instability/warm mid levels to in inhibit updraft strength/explosiveness. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... The cold front should be in the process of exiting the eastern CWA at 12Z Wednesday. Post-frontal showers will linger in the afternoon, mainly east of Pittsburgh, due to ongoing advection of colder air and vorticity, as well as an orographic component. Clouds will persist in most locations due to lingering low-level moisture. The passage of the shortwave trough axis during the afternoon will end showers by evening. The post-frontal cooler air mass will drop temperatures a bit below normal. Surface high pressure will return dry weather to the region for Wednesday night and Thursday. Cloud cover will be at a minimum Thursday morning, before increasing upper moisture on westerly flow increases sky cover during the afternoon. Temperatures will recover back to near climatology. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The next shortwave trough will slowly cross the region during the end of the week, returning rain chances to the forecast from later Thursday night into Saturday. Models/ensembles appear to take this system on a more southerly track, which could keep any severe weather chance suppressed as well. Clouds and rain will likely keep diurnal temperature ranges small, trending below-normal during the day. Thereafter, model trends still point to a CONUS blocking pattern, with troughs just off of the Atlantic Seaboard and over the Rockies/western states. This would place the Ohio Valley in a ridging pattern that would persist from Sunday into at least the middle of next week. Dry weather and a warming trend thus appear likely. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR/high based -shra will continue to advance newd in association with a warm front. Visible satellite imagery then suggests clearing ahead of an approaching cold front, with additional shra/tsra becoming widespread by late afternoon and evening across all ports. These storms have the potential to promote damaging wind and large hail provided sufficient shear. Subsequent cig deterioration to MVFR/IFR should accompany that FROPA tonight, with remnant -shra and poor flight restrictions persisting through early Wed via cold advection. .Outlook... High pressure should return VFR by late Wed/Thurs, with approaching low pressure reintroducing restrictions early Fri. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, May 3, 2:40 PM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 240 PM EDT Tue May 3 2022 PAZ007>009-013>016-022-023-073>076-WVZ511>514-041845- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong- Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Preston-Eastern Preston-Western Tucker- Eastern Tucker- 240 PM EDT Tue May 3 2022 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated incidents of damaging wind gusts and large hail are possible later this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012- 021-509-510-041845- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington- Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 240 PM EDT Tue May 3 2022 ...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 3, 4:52 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG ZANESVILLE 39.95N 82.01W
05/03/2022 MUSKINGUM OH SOCIAL MEDIA
TREE LIMBS BLOWN DOWN
&&
EVENT NUMBER PBZ2202223
07Local storm report, May 3, 5:04 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 3 ESE FREEPORT 40.19N 81.22W
05/03/2022 HARRISON OH PUBLIC
TREE LIMBS DOWN
&&
EVENT NUMBER PBZ2202224
07Local storm report, May 3, 5:24 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL SONORA 39.98N 81.90W
05/03/2022 E2.00 INCH MUSKINGUM OH PUBLIC
&&
EVENT NUMBER PBZ2202225
07Local storm report, May 3, 5:25 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG SONORA 39.98N 81.90W
05/03/2022 MUSKINGUM OH PUBLIC
LARGE TREE LIMB FELL ON A CAR. SEVERAL TREES DOWN.
&&
EVENT NUMBER PBZ2202226
07Local storm report, May 3, 5:32 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST 3 W WEST LIBERTY 40.17N 80.64W
05/03/2022 M64 MPH OHIO WV ASOS
MEASURED WIND GUST AT HLG AIRPORT.
&&
EVENT NUMBER PBZ2202227
07Local storm report, May 3, 5:45 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG BROOKSIDE 40.07N 80.76W
05/03/2022 BELMONT OH 911 CALL CENTER
TREES DOWN BLOCING ROAD
&&
EVENT NUMBER PBZ2202228
07The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:11 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 34 min |
| May 3, 5:35 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 25 min |
| May 3, 5:42 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 33 min |
| May 3, 6:11 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Greene, Washington, Westmoreland | 22 min |
| May 3, 6:29 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 31 min |
| May 3, 6:36 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 39 min |
| May 3, 6:40 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 35 min |
| May 3, 6:56 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Indiana, Westmoreland | 34 min |
| May 3, 7:15 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 30 min |
| May 3, 7:56 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 34 min |
Nearby
Tornado Warnings in Pennsylvania, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.